Texas, 2006

High Wind in Texas, November 15, 2006

November 15, 2006 · NWS OUN · 1 event in 1 county or zone

A strong low pressure that moved across the region caused strong to high winds across western north Texas on November 15. The strongest wind gust of 53 knots (61 mph) was reported by the ASOS station at Sheppard Air Force Base (KSPS) in Wichita Falls.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong low pressure that moved across the region caused strong to high winds across western north Texas on November 15. The strongest wind gust of 53 knots (61 mph) was reported by the ASOS station at Sheppard Air Force Base (KSPS) in Wichita Falls. No damage was reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 15, 3:22 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 15, 3:22 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
322 AM CST WED NOV 15 2006

.DISCUSSION...
VERY POTENT STORM SYSTEM MAKING ITS PRESENCE FELT ACROSS THE AREA
THIS MORNING IN THE WAY OF SOME RAIN... BUT ESPECIALLY THE WIND.
WESTERN HALF OF STATE SEEING CONSISTENT WIND GUSTS OF OVER 50 MPH.
THIS WILL LIKELY CONT THROUGH THE MORNING HOURS BEFORE WIND SPEEDS
BEGIN TO DROP FROM WEST TO EAST AS STORM SYSTEM MOVES EAST ALLOWING
PRES GRADIENT TO RELAX. WILL CONT WITH HIGH WIND WARNING FOR TODAY.
TIME FRAME LOOKS GOOD WITH WESTERN PARTS DROPPING OUT OF WARNING AT
18Z. PARTS OF NORTHERN OK MAY SEE WIND SPEEDS DROP OFF SOME AS WELL
A LITTLE EARLIER THAN 21Z... WHICH IS WHEN THE REMAINDER OF THE HIGH
WIND WARNING EXPIRES... BUT WILL NOT MAKE ANY CHANGES TO HEADLINES
AT THIS POINT. WILL ALSO KEEP SOUTH/SOUTHEAST IN ADVISORY THROUGH
THE DAY. HAVE SEEN SOME REPORTS OF BLOWING DUST ACROSS WEST TEXAS
EARLIER AND WILL INTRO THIS INTO GRIDS ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS FOR THE MORNING HOURS.

WRAP-AROUND PRECIP SHOULD REMAIN FAIRLY WIDESPREAD ACROSS EASTERN
HALF OF OKLAHOMA THROUGH THE MORNING HOURS BEFORE MOVING EAST DURING
THE AFTN. HAVE THEREFORE RAISED POPS INTO LIKELY CATEGORY EAST OF
I-35 CORRIDOR THIS MORNING. COLDER AIR IS ALSO FILTERING IN THIS
MORNING ON BACK SIDE OF UPPER LOW... WHICH MAY ALLOW FOR A FEW
SNOWFLAKES ACROSS FAR NORTHERN OK THIS MORNING.

DRIER AIR WILL GRADUALLY FILTER IN FROM WEST TO EAST... BUT WILL BE
A SLOW PROCESS. THIS SHOULD ALLOW AFTN RELATIVE HUMIDITIES TO REMAIN
MAINLY IN THE 25 TO 30 PERCENT RANGE ACROSS WESTERN NORTH TEXAS
COUNTIES. THEREFORE NO RED FLAG ANTICIPATED AT THIS TIME. WILL
HIGHLIGHT INCREASED THREAT DUE TO UNUSUALLY HIGH WINDS IN THE FIRE
WEATHER FORECAST DISCUSSION.

WINDS CALM DOWN TONIGHT AS WEAK SFC RIDGE BUILDS ACROSS AREA...
BEFORE YET ANOTHER LEE TROUGH SHIFTS WINDS BACK TO THE SOUTH DURING
THE DAY ON THURSDAY. WEAK UPPER WAVE BRINGS ANOTHER SFC FRONT
THROUGH OKLAHOMA/NORTH TEXAS ON FRIDAY. THIS ONE WILL NOT BE NEARLY
AS STRONG AND SHOULD DO LITTLE OTHER THAN SHIFT WINDS BACK TO THE
NORTH FOR THE WEEKEND.

A QUICK MOVING WAVE COMES ACROSS ROCKIES INTO THE SOUTHERN PLAINS
SAT NIGHT WITH OUTSIDE CHANCE FOR A COUPLE OF HIGH BASED SHOWERS
ACROSS NORTHERN OK. SFC HIGH DOMINATES AREA OVER WEEKEND BEFORE
ANOTHER LEE TROUGH HELPS TO INCREASE SOUTH WINDS IN AREA AND WARMER
TEMPS RETURN. LATEST GFS DEVELOPS LARGE UPPER RIDGE OVER ROCKIES OUT
INTO THE PLAINS BY MID TO LATTER PART OF NEXT WEEK... WHICH MAY MAY
FOR AN UNSEASONABLY WARM THANKSGIVING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  50  31  60  37 /  40   0   0   0
HOBART OK         54  28  63  36 /  10   0   0   0
WICHITA FALLS TX  56  32  63  38 /  20   0   0   0
GAGE OK           51  22  63  32 /   0   0   0   0
PONCA CITY OK     48  29  56  36 /  70   0   0   0
DURANT OK         53  34  58  39 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 3 PM CST THIS AFTERNOON FOR OKZ007-
     OKZ008-OKZ012-OKZ013-OKZ017-OKZ018-OKZ019-OKZ020-OKZ023-
     OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-OKZ029-OKZ030-OKZ035-
     OKZ036-OKZ037-OKZ038-OKZ044.

     HIGH WIND WARNING UNTIL NOON CST TODAY FOR OKZ004-OKZ005-OKZ006-
     OKZ009-OKZ010-OKZ011-OKZ014-OKZ015-OKZ016-OKZ021-OKZ022-
     OKZ033-OKZ034.

     WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR OKZ031-OKZ032-
     OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ045-OKZ046-OKZ047-
     OKZ048-OKZ050-OKZ051-OKZ052.

TX...HIGH WIND WARNING UNTIL 3 PM CST THIS AFTERNOON FOR TXZ083-
     TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089.

     WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TXZ090.

&&

32/30
Hazardous weather outlook, Nov 14, 12:00 PM CST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST TUE NOV 14 2006

OKZ004>048-050>052-TXZ083>090-151200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST TUE NOV 14 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER PORTIONS OF
CENTRAL... NORTHERN AND SOUTHEAST OKLAHOMA... HOWEVER... THE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM MOVING THROUGH THE CENTRAL AND
SOUTHERN PLAINS TONIGHT WILL DRIVE A COLD FRONT SOUTH ACROSS THE
AREA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY
NORTHEAST OF A LINE FROM CHEYENNE... TO HOBART... TO RINGLING.
ALTHOUGH MOISTURE WILL BE QUITE LIMITED... VERY COLD TEMPERATURES
ALOFT ASSOCIATED WITH THE UPPER LEVEL STORM SYSTEM... COULD CREATE
SUFFICIENT INSTABILITIES TO SUPPORT ISOLATED HIGH-BASED
THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY NOV 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
UNUSUALLY STRONG SURFACE WINDS ARE EXPECTED TONIGHT BEHIND A FAST
MOVING COLD FRONT WITH WIND GUSTS OF 50 TO 60 MPH POSSIBLE IN SOME
AREAS. THESE DANGEROUS WINDS WILL BE STRONG ENOUGH TO CAUSE ISOLATED
STRUCTURAL DAMAGE AND DOWN TREES AND POWER LINES. THE FRONT IS
EXPECTED TO BE ARRIVE IN NORTHWEST OKLAHOMA EARLY THIS EVENING...
AND MOVE RAPIDLY SOUTHEAST ACROSS WESTERN AND CENTRAL OKLAHOMA...
AND THE WESTERN PART OF NORTH TEXAS... BY EARLY WEDNESDAY MORNING.
THE HIGH WINDS ALSO WILL MAKE FOR DIFFICULT DRIVING CONDITIONS
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS ESPECIALLY FOR LIGHT WEIGHT
AND HIGH PROFILE VEHICLES. THESE HIGH WINDS WILL BE WIDESPREAD
ACROSS THE AREA OVERNIGHT AND INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
THE VERY STRONG WINDS... WITH GUSTS IN EXCESS OF 50 MPH... WILL
PERSIST INTO MUCH OF WEDNESDAY WHILE CONTINUING TO MAKE DRIVING
CONDITIONS DIFFICULT AND ALSO POSING A RISK FROM DOWNED POWER LINES
AND TREES. THE WINDS WILL GRADUALLY SUBSIDE WEDNESDAY AFTERNOON AND
EVENING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wichita

When
November 15, 5:49 AM CST to 6:19 AM CST
Where
Wichita forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363.